Classification of knotted tori in 2-metastable dimension

Matija Cencelj, Dušan Repovš, Mikhail Skopenkov

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


This paper is devoted to the classical Knotting Problem: for a given manifold N and number m describe the set of isotopy classes of embeddings N → Sm. We study the specific case of knotted tori, that is, the embeddings Sp × Sq → Sm. The classification of knotted tori up to isotopy in the metastable dimension range m > p + 3 2 q + 2, p 6 q, was given by Haefliger, Zeeman and A. Skopenkov. We consider the dimensions below the metastable range and give an explicit criterion for the finiteness of this set of isotopy classes in the 2-metastable dimension: Theorem. Assume that p+ 4 3 q +2 < mp+ 3 2 q +2 and m > 2p+q +2. Then the set of isotopy classes of smooth embeddings Sp × Sq → Sm is infinite if and only if either q + 1 or p + q + 1 is divisible by 4. © 2012 RAS(DoM) and LMS.
Original languageEnglish (US)
Pages (from-to)1654-1681
Number of pages28
JournalSbornik: Mathematics
Issue number11
StatePublished - Jan 22 2013

Bibliographical note

KAUST Repository Item: Exported on 2020-10-01
Acknowledgements: The first and second authors were supported in part by the Slovenian Research Agency (grant nos. P1-0292-0101 and J1-4144-0101). The third author was supported in part by the Russian Foundation for Basic Research (grant no. 12-01-00748-a), the Programme of the President of the Russian Federation for the Support of Young Scientists (grant no. MK-3965.2012.1), the "Dynasty" Foundation and the Simons Foundation.

ASJC Scopus subject areas

  • Algebra and Number Theory


Dive into the research topics of 'Classification of knotted tori in 2-metastable dimension'. Together they form a unique fingerprint.

Cite this